Illinois, 2015

Hail in Illinois, June 28, 2015

June 28, 2015 · NWS DVN · 1 event in 1 county or zone

Nickel size hail fell near Macomb Illinois in a thunderstorm on June 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Nickel size hail fell near Macomb Illinois in a thunderstorm on June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 5:34 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 5:34 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT SUN JUN 28 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT SUN JUN 28 2015

UPPER LEVEL VORT MAX OVER FAR SE MN/SW WI...EMBEDDED IN THE LARGER
CYCLONIC MID LEVEL FLOW...WAS TRIGGERING WIDESPREAD SHOWERS AND A
FEW THUNDERSTORMS OVER MAINLY THE WESTERN HALF OF THE FORECAST AREA.
AT THE SURFACE...A LOW PRESSURE CENTER WAS CENTERED JUST NORTH OF
DSM WITH MSAS DATA SHOWING INCREASING PRESSURE FALLS FOCUSING ON
NORTHEAST MO. SHOWERS AND THUNDERSTORMS WERE MAINLY ELEVATED IN A
WARM ADVECTION REGIME AHEAD OF THE 850 MB LOW. THE CLOUDS AND RAIN
WAS HOLDING TEMPERATURES IN THE 70S...WHILE NOT FAR TO THE
WEST...MUCH OF CENTRAL AND WESTERN IA AND NW MO WERE SOARING WELL
INTO THE 80S.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 330 PM CDT SUN JUN 28 2015

MAIN CONCERNS ARE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON INTO
EARLY EVENING..AND THEN POSSIBLE FOG LATE TONIGHT. THE DIFFERENTIAL
HEATING AXIS OVER SE IA INTO NE MO WILL BE THE ZONE TO WATCH THROUGH
THE REST OF THE AFTERNOON. WINDS BACKING TO THE SE AHEAD OF THE
ADVANCING SURFACE LOW AND BUILDING SBCAPES PUSHING 2000 J/KG WITH
BULK SHEAR POSSIBLY AS HIGH AS 40 TO 45 KTS MAY RESULT IN A FEW
SUPERCELLS OVER OUR SE IA...NE MO AND ADJACENT W CENTRAL FORECAST
AREA...WHERE A TORNADO WATCH WAS JUST ISSUED. A SECONDARY ISSUE WILL
BE THE STRENGTH OF STORMS AHEAD OF A SECONDARY SHORTWAVE NEAR THE
KMSP AREA THAT COULD BE STRONG ENOUGH TO LEAD TO A HAIL THREAT
FURTHER NORTH THIS EVENING...SOMEWHAT DEPENDING ON HOW MUCH MUCAPE
CAN BUILD OVER THE NEXT COUPLE HOURS.

OVERNIGHT...THE SURFACE LOW ADVANCES E-SE TO EAST CENTRAL IL BY 12Z
MONDAY MORNING...LEAVING A WEAK TROUGH AXIS WITH ENOUGH CONVERGENCE
AND LINGERING LOW LEVEL MOISTURE FOR POTENTIAL LOW CLOUDS AND FOG.
HAVE GONE WITH PATCHY FOG WORDING FOR NOW IN THE FEW HOURS LEADING
UP TO SUNRISE. THIS COULD END UP BEING A DENSE FOG EVENT...BUT THIS
IS SOMEWHAT CONDITIONAL ON TRENDS WITH SHOWERS AND THUNDERSTORMS
THAT WILL BE POSSIBLE OVER ESPECIALLY THE EAST AND NORTHEAST WELL
PAST MIDNIGHT. THE MAIN THREAT FROM ANY OVERNIGHT STORMS WOULD BE
MAINLY BRIEF HEAVY RAINFALL BASED ON THE MORE STABLE MID LEVEL LAPSE
RATES.

.LONG TERM...(MONDAY THROUGH NEXT SUNDAY)
ISSUED AT 330 PM CDT SUN JUN 28 2015

MONDAY AND TUESDAY...AT LEAST SOME PATCHY FOG THROUGH 14Z...AND ANY
LINGERING WRAP AROUND SHOWERS AROUND DEPARTING CYCLONE ACRS WEST
CENTRAL INDIANA SHOULD MOVE OUT BY MID MORNING. THEN EYES TURN
TOWARD THE NEXT NORTHWEST FLOW WAVE DROPPING DOWN OUT OF CANADA AND
ACRS THE UPPER MS RVR VALLEY LATE IN THE DAY. COMBINED WITH DIURNAL
INSTABILITY BUILD/HEATING EXPECT ISOLATED TO WDLY SCTRD SHOWERS AND
THUNDERSTORMS TO POP AS THE AFTERNOON PROGRESSES...BUT COVERAGE WILL
BE HIGHER TO THE NORTH ACRS NORTHEASTERN IA...MN INTO WI. MORE
WIDESPREAD SVR STORM THREAT TO THE NORTH AS WELL...BUT THERE STILL
MAY BE A CHANCE FOR A HAILER EVEN IN THE DVN CWA MON AFTERNOON-EARLY
EVENING. SEVERAL 12Z RUN MODELS SUGGEST A TEMPORARY DECREASE IN ANY
CONVECTION BY MID EVENING WITH LOSS OF HEATING...THEN A WING OF
SCTRD SHOWERS AND SOME EMBEDDED THUNDER TO ROTATE DOWN OUT OF
MN/WEST WI AND INTO THE DVN CWA LATE MON NIGHT INTO TUE MORNING WITH
THE MAIN VORT MAX ALOFT. AFTER THIS WAVE EXITS TO THE SOUTHEAST...
THE REST OF TUE MAY BE MAINLY DRY AND WARM WITH NEAR NORMAL HIGHS.

WEDNESDAY THROUGH NEXT FRIDAY...THE 12Z RUN GFS AND ECMWF HAVE COME
CLOSER IN AGREEMENT OF SUGGESTING ENOUGH OF A SOUTHWEST FLUX BY
WESTERN GRT LKS RIDGING TO DEFLECT MUCH OF THE NEXT OVERRUNNING
PRECIP EVENT IN PERSISTENT NORTHWEST FLOW OFF JUST TO THE WEST AND
SOUTH OF THE CWA WED INTO AT LEAST MIDDAY THU. WILL TRIM POPS
ACCORDINGLY. ONGOING WAVE TRAIN IN THE STEERING NORTHWESTERLIES
ALOFT WILL STILL LOOK TO SHUTTLE ANOTHER VORT MAX DOWN ACRS THE
REGION LATER THU NIGHT AND INTO FRI FOR A MORE DEFINED PRECIP CHC
WINDOW TOWARD THE END OF THE WEEK. IF UPPER LOW STALLS OUT OVERHEAD
FOR A BIT LIKE THE GFS IS ADVERTISING...FRI MAY BE A WET DAY.

NEXT SATURDAY AND SUNDAY...BOTH THE 12Z GFS AND ESPECIALLY THE 12Z
ECMWF PROPAGATE THE UPPER LOW/TROF EASTWARD IN TIME FOR A WAKE
SUBSIDENCE REGIME FOR THE 4TH OF JULY. THAT COULD LEAD TO AN IDEAL
MOSTLY SUNNY DAY WITH HIGHS IN THE LOWER 80S...AS WELL AS A DRY
EVENING. THE NEXT WAVE EMBEDDED IN THE INCREASINGLY MORE DOMINANT
WESTERLIES SHIFTING NORTH ALONG THE U.S./CANADIAN BORDER WITH THE
UPPER JET...WILL LOOK TO DIG SOME ACRS THE UPPER MIDWEST LATE IN THE
WEEKEND. RETURN FLOW AHEAD OF THIS FEATURE COULD MAKE FOR A VERY
WARM SUNDAY...ALONG WITH SPOTTY AIR MASS TYPE THUNDERSTORMS IN THE
AFTERNOON AND EVENING. MORE FRONTALLY FORCED BAND OF STORMS WOULD
LOOK TO HOLD OFF UNTIL LATE SUNDAY NIGHT OR NEXT MONDAY WITH THIS
LATEST SOLUTIONS ADVERTISED BY THE MEDIUM RANGE MODEL RUNS/MREF.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN JUN 28 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE OVER
THE TERMINALS THIS EVENING. THE POTENTIAL FOR THUNDERSTORMS
AFFECTING ANY GIVEN SITE IS TOO LOW TO INCLUDE BEYOND VCTS
WORDING. CONDITIONS WILL GRADUALLY DETERIORATE DUE TO LINGERING
MOISTURE AND LIGHT WINDS OVERNIGHT. FOG AND LOW CLOUDS ARE LIKELY
TO LEAD TO MVFR AND THEN IFR CONDITIONS FOR PERIODS AT ALL SITES
EARLY MONDAY MORNING. THERE IS LOW CONFIDENCE IN HOW FAST
CONDITIONS WILL IMPROVE MONDAY MORNING...BUT IT LIKELY THAT ALL
SITES WILL BE VFR BY AFTERNOON. A WEAK UPPER LEVEL SYSTEM MAY
BRING MORE THUNDERSTORMS BY LATE AFTERNOON...WHICH HAS BEEN
INCLUDED WITH PROB30 WORDING AT CID...MLI AND DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...12
AVIATION...SHEETS
Hazardous weather outlook, Jun 28, 11:57 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SUN JUN 28 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1257 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA THIS AFTERNOON
INTO EARLY THIS EVENING. THE MAIN THREAT IS CLOUD TO GROUND
LIGHTNING. THERE IS A LOW POTENTIAL FOR SEVERE STORMS...MAINLY
OVER SOUTHEAST IOWA AND FAR NORTHEAST MISSOURI FROM AROUND 2 PM TO
7 PM. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND...LARGE
HAIL AND LOCALLY HEAVY DOWNPOURS. AN ISOLATED TORNADO IS POSSIBLE.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY FOR THE OUTLOOK AREA SOUTHWEST OF A LINE FROM
MANCHESTER IOWA TO KEWANEE ILLINOIS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODIC CHANCES FOR STORMS DURING THE WEEK. THE
POTENTIAL FOR SEVERE WEATHER AND ORGANIZED HEAVY RAINFALL WITH
ANY OF THESE STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

In the hours before

Special weather statement, Jun 28, 4:41 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SUN JUN 28 2015

ILC073-282330-
HENRY-
541 PM CDT SUN JUN 28 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS OVER CAMBRIDGE...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KEWANEE...CAMBRIDGE...GALVA...BISHOP HILL...JOHNSON SAUK TRAIL...
NEKOMA...KEWANEE MUNICIPAL AIRPORT...GERMAN CORNER AND ULAH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4123 8987 4115 8987 4115 9027 4120 9028
      4137 9026 4135 8986 4123 8986
TIME...MOT...LOC 2240Z 273DEG 24KT 4128 9018

UTTECH
Special weather statement, Jun 28, 4:43 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SUN JUN 28 2015

IAZ098-MOZ009-010-290045-
VAN BUREN-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...KEOSAUQUA....MEMPHIS...KAHOKA
543 PM CDT SUN JUN 28 2015

...LOCALIZED HEAVY RAINS AND FLOODING POSSIBLE THROUGH EARLY
EVENING...

DOPPLER RADAR WAS INDICATING SCATTERED THUNDERSTORMS PRODUCING
LOCALIZED HEAVY DOWNPOURS MOVING SOUTHEAST ACROSS THE AREA. SOILS
ARE SATURATED AND THESE AREAS CAN NOT TAKE MUCH MORE RAINFALL. DOPPLER
RADAR WAS ALSO INDICATING THAT OVER 1 INCH OF RAIN HAD ALREADY
FALLEN OVER SOUTHWESTERN PORTIONS OF VAN BUREN COUNTY THROUGH 530
PM CDT. PONDING OF WATER ON ROADS AND MINOR FLOODING WILL BE
POSSIBLE OVER THE NEXT HOUR AND HALF ACROSS THE AREA.

IF ADDITIONAL STORMS MOVE ACROSS THE SAME AREAS OVER THE NEXT FEW
HOURS...A FLASH FLOOD WARNING MAY BE NEEDED.

PEOPLE WITH INTERESTS ALONG BIG INDIAN CREEK...AS WELL AS THE
WYACONDA...LITTLE FOX AND FOX RIVERS WILL WANT TO MONITOR FOR
RISING WATER. IF YOU ENCOUNTER FLOODED ROADWAYS...BE SMART...DONT
BECOME A STATISTIC...TURN AROUND...DONT DROWN.

12
Local storm report, Jun 28, 4:54 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
06/28/2015  M1.60 INCH       VAN BUREN          IA   TRAINED SPOTTER

            1.60 STORM TOTAL FOR TODAY. .80 WITH THE PAST STORM.

&&

DLS
Local storm report, Jun 28, 5:30 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             CANTRIL                 40.64N 92.07W
06/28/2015  M1.75 INCH       VAN BUREN          IA   LAW ENFORCEMENT

&&

RP KINNEY
Special weather statement, Jun 28, 7:31 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SUN JUN 28 2015

ILC109-290230-
MCDONOUGH-
831 PM CDT SUN JUN 28 2015

...STRONG THUNDERSTORM MOVING THROUGH MCDONOUGH COUNTY...

AT 828 PM CDT...A STRONG THUNDERSTORM WAS OVER GOOD HOPE...MOVING
SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MACOMB...COLCHESTER...INDUSTRY...GOOD HOPE...BARDOLPH...SCIOTA...
FANDON...ARGYLE LAKE STATE PARK...DODDSVILLE...SCOTTSBURG...MACOMB
MUNICIPAL AIRPORT AND PENNINGTON POINT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL
CAUSE LOCALIZED STREET FLOODING AND PONDING WATER ON ROADS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4028 9081 4062 9083 4063 9060 4028 9046
TIME...MOT...LOC 0128Z 349DEG 16KT 4055 9070

RP KINNEY
Local storm report, Jun 28, 7:54 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             1 ESE MACOMB            40.46N 90.66W
06/28/2015  E0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

GROSS

The radar

The Lincoln radar (KILX), 117 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonough

When
June 28, 7:54 PM CST
Where
McDonough County, 0.87 mi SE of Macomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -90.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589082.